MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-2.5-4-3D-ES
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/20/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium has not been returned for evaluation; product analysis cannot be performed.The device was not returned; the reported event could not be confirmed.The cause of the event could not be conclusively determined from the reported information.
 
Event or Problem Description
Medtronic received a report that there was coil pusher non detachment.It was stated that the physician attempted to detach the coil 3 times with the instant detacher, and 3 times via hypotude/manual detachment.The patient was undergoing surgery for treatment of an unruptured aneurysm with unknown dimensions.There were no related patient symptoms.
 
Additional Manufacturer Narrative
The axium prime pusher was separated proximal to the break indicator with the release wire broken.The actuator interface, positive load indicator and part of the coupler tube were missing and not returned for analysis.In addition, the pusher was also separated at the break indicator with the release wire broken, indicative of attempts at manual detachment at these locations.Kinks and bends were found along the length of the pusher at ~22.0cm to ~121.5cm from the proximal end.The coin was found to be pulled back from the lumen stop; with the shield coil present and not damaged.The lumen stop was found to be visually acceptable, but the retainer ring was found to be damaged.The lumen stop inner diameter (id) was measured to be 0.0028¿ and found to be within specification (0.00220" minimum - 0.0029" maximum).The retainer ring inner diameter (id) measurement could not be taken due to damage.Visual inspection of the returned instant detacher showed no defects.As the implant coil was already detached from the pusher, the instant deta cher was tested on an in-house axium prime coil.No difficulty was experienced inserting the pushwire into the instant detacher, and the load indicator was not visible when the pushwire was fully seated in the instant detacher cap, but the implant coil could not be detached after three attempts.The instant detacher failed to grab the pusher.During evaluation, the instant detacher was taken apart to evaluate the components.All components appeared to be normal.The surface around the bottom inner diameter of the instant detacher cap appeared to be clean.The instant detacher cap inner diameter was measured to be 0.0135¿ and found to be within specifications (0.0140¿ + 0.0005¿/-0.0005¿).No other anomalies were observed.Based on the analysis performed, the axium prime coil was not confirmed to have non-detachment as the pusher was returned with the implant coil already detached.The pusher was found bent and kinked along its length, indicative of high tortuosity.Based on the returned device, the retainer ring was found to be damaged.It is possible damage occurred due to multiple attempts to detach the implant coil.No other malfunction of the pusher or non-conformance to specification were identified that led to the non-detachment were found.The review of lot history records shows that the axium prime coil has met all manufacturing requirements and specifications during final assembly and quality inspection.Review of lot history records could not be performed for the instant detacher as the lot number was not reported.Since the implant coil, actuator interface, coupler tube and positive load indicator were not returned; any contribution of the implant coil, actuator interface, coupler tube and positive load indicator to the non-detachment could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8505709
Report Number2029214-2019-00338
Device Sequence Number19312789
Product Code KRD
UDI-Device Identifier00847536021204
UDI-Public00847536021204
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/08/2019
Device Model NumberAPB-2.5-4-3D-ES
Device Catalogue NumberAPB-2.5-4-3D-ES
Device Lot NumberA386565
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/03/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/20/2019
Supplement Date Received by Manufacturer06/24/2019
Initial Report FDA Received Date04/11/2019
Supplement Report FDA Received Date06/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1